Fears paracetamol increases asthma risk in children are unfounded and based on reverse causality or confounding, according to a new systematic review and meta-analysis presented at the BTS winter meeting last week.
Paracetamol is the most widely prescribed drug for young children worldwide, with indications including acute febrile illness and post-operative analgesia. However, some drug labels suggest it should be avoided in young children because if concerns it may be associated with asthma symptoms.
Dr John Kenth, anaesthetist and academic clinical fellow at the Royal Manchester Children’s Hospital, UK, carried out the review because he said previous research was unclear whether paracetamol caused asthma, caused exacerbations, or was a confounder.
He included nine studies in his review; seven prospective cohort studies and two RCTs. A Forest Plot of the results demonstrated very high heterogeneity (I2 of 99%), which was “too high for an overall effect size”.
According to Dr Kenth most of the studies were at significant risk of bias, and there was evidence of publication bias in the cohort studies.
He said one “well-conducted, rigourous, double-blinded RCT” published in the New England Journal of Medicine found no evidence that paracetamol was linked to asthma symptoms.
“Previous studies had shown correlation, but we don’t believe this is causation,” he said. “We recommend that paracetamol remains safe, but certain groups may be at increased risk.”
These groups might include highly stressed neonates, he said.
Dr Kenth says he plans to carry out a fuller analysis of the data at a later stage. Challenged about whether this was necessary, he said: “I found [paracetamol] was quite safe. We’ve pretty much found my answer. I want to be sure I’ve covered all the angles.”